Arizona, 2020Wildfire in Arizona, July 12 to 18, 2020
July 12 to 18, 2020 · NWS TWC · 1 event in 1 county or zone
Lightning started the Valley Fire on the San Carlos Apache Tribe lands in Graham County on July 12th. The fire was spread rapidly by strong winds and consumed 29,639 acres before becoming fully contained July 18th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning started the Valley Fire on the San Carlos Apache Tribe lands in Graham County on July 12th. The fire was spread rapidly by strong winds and consumed 29,639 acres before becoming fully contained July 18th. Fire suppression costs were estimated at $2 million.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 12, 2:40 PM MST, 50 minutes earlier.
Area forecast discussion, Jul 12, 2:40 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
240 PM MST Sun Jul 12 2020
.SYNOPSIS...Another day or two of very hot conditions are expected
before temperatures begin ease back toward normal levels. There is
enough moisture around for isolated to scattered thunderstorms to
continue through Monday the diminishing a bit Tuesday. The
thunderstorm coverage should increase again later next week.
&&
.DISCUSSION...It's a hot one out there with valley temperatures in
the 102 to 113 range with upper 70's to lower 90's in the
mountains. Some locals will be near daily record highs. Excessive
Heat Warning remains in effect through Monday evening although
most areas will be just below criteria on Monday. For consistency
sakes with our neighbors, decided to let the warning ride on
Monday.
Most of the activity this afternoon has been relegated to the
higher terrain with the steering flow mainly to the NW around
5-10 mph. There are differences in the CAMs output for the next
6-10 hours with where the best thunderstorm coverage will be.
Going with isolated to scattered coverage this evening and I
don't think we'll see a repeat of what happened last night. The
usual gusty winds and brief heavy rain with the stronger storms.
Can't rule out some localized blowing dust. CAMs are kinda
similar in keeping isolated activity into the overnight hours,
especially west of Tucson as outflows from Sonora storms push
through. Further west the first of many surges of moisture from
the Gulf of CA over the next week will occur later tonight into
Monday.
Monday: Upper high weakens with the center drifting to near El
Paso. PW values are progged to be higher than today, especially
across eastern areas where values are expected around 1" versus
the 0.80" of this afternoon. So isolated to scattered afternoon
and evening storms, mainly from Tucson east and south.
Tuesday: Drier SW flow aloft will push moisture values down and
relegate any storms to SE of Tucson.
A more favorable monsoon pattern sets us up for an active 2nd half
of the work week into next weekend.
After the hottest temperatures of the year to date today for most
of the area, it will remain on the hot side to start the week but
the overall trend will be high temperatures gradually cooling to
a few degrees above normal by next weekend.
&&
.AVIATION...Valid through 15/00Z.
SCT-BKN 10-15k ft MSL expected through much of the forecast period.
Isolated to scattered SHRA/TSRA will continue into the evening, with
the strongest storms to the south and east of KTUS. Some isolated
-SHRA activity may persist through about 14/09Z. Another round of
isolated to scattered SHRA/TSRA possible Monday afternoon mainly
south and east of KTUS. Outside of TSRA outflows, light and variable
surface winds mainly less than 10 kts with the exception of the
afternoon and early evening hours being WLY/NWLY 8-12 kts with gusts
around 20-25 kts. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...With monsoonal flow in place, expect isolated to
scattered showers and thunderstorms each afternoon/evening through
the forecast period. The pattern becomes slightly less favorable on
Tuesday keeping storms to areas mainly southeast of Tucson and over
the White Mountains. Activity looks to ramp back up the second half
of the week into next weekend. Temperatures will remain well above
normal through Monday, easing back to slight above normal levels
thereafter. Relative humidities hold close to average through the
week with generally good overnight recoveries. 20-ft winds generally
remain less than 15 mph with afternoon gusts, although Monday and
Tuesday will be breezier across the Upper Gila River Valley. Also,
any afternoon/evening thunderstorms will capable of gusts of 45+
mph.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST Monday for AZZ501>509-515.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 12, 2:48 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
248 PM MST Sun Jul 12 2020
AZZ504-507-513-122230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
248 PM MST Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
330 PM MST...
At 247 PM MST, Doppler radar was tracking a strong thunderstorm near
Corona De Tucson, or 15 miles east of Sahuarita, moving north at 10
mph.
Wind gusts up to 50 mph and blowing dust will be possible with this
storm, followed by heavy rain.
Locations impacted include...
Vail, Sahuarita and Corona De Tucson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3186 11059 3180 11079 3195 11096 3211 11066
TIME...MOT...LOC 2147Z 162DEG 9KT 3191 11072
Meyer
Wildfire, Upper Gila River and Aravaipa Valleys
- When
- July 12, 3:30 PM MST to July 18, 12:00 PM MST
- Where
- Upper Gila River and Aravaipa Valleys forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.074, -109.563 (the zone’s center; the record gives no point)
Lightning started the Valley Fire on the San Carlos Apache Tribe lands northeast of Peridot on July 12th. The fire was spread rapidly by strong winds and consumed 29,639 acres before becoming fully contained July 18th. Point O' Pines Road was closed for several days.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 12 to 15, 202068 injured · $1.0 million · 1 event
- Rip Current in North Carolina, July 12, 20202 deaths · 1 event
- Rip Current in North Carolina, July 12, 20201 death · 1 event
- Hail and Damaging Winds in Nebraska, July 12, 2020$528,000 · 2.5 in hail · 22 events
- Flash Flooding and Hail in Tennessee, July 12, 2020$54,000 · 50 kt wind · 14 events
- Damaging Winds in Mississippi, July 12, 2020$90,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Ohio, July 12, 2020$56,000 · 50 kt wind · 9 events
- Flash Flood and Damaging Wind in West Virginia, July 12, 2020$51,000 · 2 events
- Hail and Damaging Winds in Alabama, July 12, 20201 in hail · 33 events
- Flooding and Damaging Winds in Alabama, July 12, 2020$5,000 · 52 kt wind · 27 events
- Tornado and Flash Flood in Colorado, July 12, 2020$4,000 · 2.5 in hail · 14 events
- Hail and Damaging Winds in Alabama, July 12 to 19, 20201.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911704.